Thunderstorm Wind, Bremer
- When
- August 4, 12:29 AM CST
- Where
- Bremer County, 4 mi ENE of Readlyn
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.717, -92.167
A cold front approached the area from the northwest and was located over northwest Iowa during the late afternoon. The airmass was very unstable, however it was also very capped with 700 mb temperatures around +15 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front approached the area from the northwest and was located over northwest Iowa during the late afternoon. The airmass was very unstable, however it was also very capped with 700 mb temperatures around +15 C. Temperatures rose into the mid 90s with dew point readings in the low 70s south of the front. The lifted index was around -10 C with CAPE values in the 4500 to 5000 J/kg range. In spite of this, a cape of nearly 300 J/kg remained in place. Hail was limited by the fact that the freezing level was at 16,200 feet. A line of intense thunderstorms developed to the northwest of the CWA, behind the cold front. The storms progressed southeast into the area but weakened rapidly as the moved into the highly capped and weakly sheared airmass over Iowa. There were reports of small hail and winds of 40 MPH with many of the storms. One storm moved through Bremer County and produced a 63 MPH winds east of Readlyn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 2:30 PM CST, 9 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT WED AUG 3 2005 .DISCUSSION... ISOLATED TS OCCURRING NOW AT THE EDGE OF THE CAP OVER FAR NERN CWA. THIS CONVECTION ALSO RIGHT AT THE NOSE OF STRONGER SFC WINDS INDICATING AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. HENCE MAIN FORECAST ISSUE WILL BE CONVECTION BOTH THIS EVENING THEN LATE THIS EVENING INTO OVERNIGHT WITH COLD FRONT MOVING SOUTH OUT OF DAKOTAS. NAM, HAS BEEN CONSISTENT WITH THE CONVECTION FOR SEVERAL RUNS...THERE FRO SEE NO NEED TO LOWER POPS TONIGHT. WILL RAISE POPS UP NORTH OF 1-80 FOR ALL TIMEFRAMES OVERNIGHT. SEVERE POTENTIAL APPEARS LIMITS AS BEST SHEAR REMAINS BEHIND FRONT BUT REALLY GOOD CAPES EXIST OVER NRN IA. THUNDERSTORMS SHOULD FIRE ALONG FRONT OVER DAKOTAS AND ADVECT INTO THE NW/NE FORECAST AREA AFTER 02Z. AS CDFNT DROPS SE OF THE CWA, WL LKLY STALL OUT TO OUR S. ATTM THINKING IS THAT PCPN AREA ASSOCD WITH FNT WL REMAIN TO THE S OF THE CWA. NOT MUCH IN THE WAY OF WX AFT THU THRU REST OF FCST PD. TEMPS WL BE BLO NORM THRU SAT WITH GRADUAL WRMUP AFT THAT INTO THE MIDDLE OF NXT WK. SHUD SEE TEMPS REBOUND TO CLOSE TO 90 BY MON THRU WED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 842 PM CDT WED AUG 3 2005 IAZ004>007-015>017-023>028-033>035-041200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER- 842 PM CDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CROSS NORTHERN IOWA TONIGHT FROM WEST TO EAST AND THEN DIMINISH WELL AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS MAY ALSO PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS RE-ENTER THE FORECAST MONDAY AND MONDAY NIGHT. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ036>039-044>050-057>062-070>075-081>086-092>097-041200- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 842 PM CDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN AND ESPECIALLY CENTRAL IOWA AFTER MIDNIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS MAY ALSO PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING...BUT SHOULD BE DIMINISHING IN INTENSITY SO THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVERNIGHT. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1249 AM CDT THU AUG 4 2005 IAZ004>005-015-023>024-040700- EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- 1249 AM CDT THU AUG 4 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 701 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 5 COUNTIES IN NORTH CENTRAL IOWA HUMBOLDT... KOSSUTH... IN NORTHWEST IOWA EMMET... PALO ALTO... POCAHONTAS... THIS INCLUDES THE CITIES OF...ALGONA...EMMETSBURG...ESTHERVILLE... HUMBOLDT AND POCAHONTAS.
The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 06:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469919.